St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Dextromethorphan overdose

    DXM overdose; Robo overdose; Orange crush overdose; Red devils overdose; Triple C's overdose

    Dextromethorphan is a medicine that helps stop coughing. It is considered a cough suppressant. Dextromethorphan overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

    This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

    Poisonous Ingredient

    • Dextromethorphan

    Where Found

    Dextromethorphan is found in many over-the-counter cough and cold medicines, including:

    • Robitussin DM
    • Triaminic DM
    • Rondec DM
    • Benylin DM
    • Drixoral
    • St. Joseph Cough Suppressant
    • Coricidin
    • Alka-Seltzer Plus Cold and Cough
    • NyQuil
    • DayQuil
    • TheraFlu
    • Tylenol Cold
    • Dimetapp DM

    The drug is also abused and sold on the streets under the names:

    • Orange crush
    • Triple C's
    • Red Devils
    • Skittles
    • Dex

    Note: This list may not be all-inclusive.

    Symptoms

    • Breathing problems
      • Breathing - slow and labored
      • Breathing - shallow
      • No breathing
    • Bluish-colored fingernails and lips
    • Blurred vision
    • Blood pressure -- high or low
    • Coma
    • Constipation
    • Convulsions
    • Drowsiness
    • Dizziness
    • Hallucinations
    • Hyperthermia (raised body temperature)
    • Muscle spasticity (twitches)
    • Nausea
    • Rapid heart beat
    • Spasms of the stomach and intestines
    • Vomiting

    Home Care

    This can be a serious overdose. Seek immediate medical help.

    Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of product (as well as the ingredients and strength, if known)
    • Time it was swallowed
    • Amount swallowed
    • If the medicine was prescribed for the patient

    Poison Control

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    See: Poison control center - emergency number

    What to Expect at the Emergency Room

    The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests may be done to check the patient's heart function. Symptoms will be treated as appropriate.

    The patient may receive:

    • Activated charcoal
    • Breathing support (oxygen and possibly a breathing tube)
    • Fluids through a vein (by IV)
    • Laxative
    • Narcotic antagonist (a medicine to reverse the effect of the painkiller)
    • Tube through mouth into the stomach to empty the stomach (gastric lavage)

    Outlook (Prognosis)

    This medication is safe, if you take it as directed. Unfortunately, many teenagers take extremely high amounts of this medication to "feel good" and to have hallucinations. Like other drugs of abuse, this can be dangerous. Over-the-counter cough medicines that contain dextromethorphan often contain other medicines that can be also dangerous in the event of an overdose.

    Although most people abusing dextromethorphan will need no treatment, some people will. Their survival is based on how quickly they receive help at a hospital.

    The U.S. Food and Drug Administration (FDA) has linked the deaths of several teenagers to dextromethorphan abuse.

    References

    U.S. Food and Drug Administration. FDA Warns Against Abuse of Dextromethorphan (DXM). Rockville, MD: National Press Office; May 20, 2005. Talk Paper T05-23.

    Chyka PA, Erdman AR, Manoguerra AS, et al. Dextromethorphan poisoning: An evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2007;45(6):662-677.

    BACK TO TOP

          A Closer Look

            Tests for Dextromethorphan overdose

              Review Date: 2/2/2012

              Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

              The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
              adam.com

              A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


              Back  |  Top
              About Us
              Contact Us
              History
              Mission
              Locations & Directions
              Quality Reports
              Annual Reports
              Honors & Awards
              Community Health Needs
              Assessment

              Newsroom
              Services
              Brain & Spine
              Cancer
              Heart
              Maternity
              Orthopedics
              Pulmonary
              Sleep Medicine
              Urgent Care
              Women's Services
              All Services
              Patients & Visitors
              Locations & Directions
              Find a Physician
              Tour St. Luke's
              Patient & Visitor Information
              Contact Us
              Payment Options
              Financial Assistance
              Send a Card
              Mammogram Appointments
              Health Tools
              My Personal Health
              mystlukes
              Spirit of Women
              Health Information & Tools
              Clinical Trials
              Health Risk Assessments
              Employer Programs -
              Passport to Wellness

              Classes & Events
              Classes & Events
              Spirit of Women
              Donate & Volunteer
              Giving Opportunities
              Volunteer
              Physicians & Employees
              For Physicians
              Remote Access
              Medical Residency Information
              Pharmacy Residency Information
              Physician CPOE Training
              Careers
              Careers
              St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
              Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile